Thunderstorm Wind, Dona Ana
- When
- August 8, 5:30 PM MST
- Where
- Dona Ana County, Las Cruces
- Measured
- 65 kt (75 mph)
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.317, -106.783
A nearly stationary thunderstorm over downtown Las Cruces produced a 75 mph wet microburst which resulted in structural damage in a very localized area. A roof was lifted from a house and blown over a fence into a neighboring yard, while stop signs were literally flattened.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A nearly stationary thunderstorm over downtown Las Cruces produced a 75 mph wet microburst which resulted in structural damage in a very localized area. A roof was lifted from a house and blown over a fence into a neighboring yard, while stop signs were literally flattened. Urban flooding from 1.4 inches of rain in 30 minutes led to the closure of a major intersection as water pushed off a manhole cover.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 8, 1:50 PM MST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 250 PM MDT THU AUG 8 2002 SYNOPSIS... HIGH PRESSURE ALOFT WILL PERSIST OVER THE AREA THROUGH THE WEEKEND. WITH THE ATMOSPHERE REMAINING FAIRLY MOIST...ISOLATED THUNDERSTORMS WILL CONTINUE INTO MONDAY. THE ATMOSPHERE DRIES OUT SOME INTO MID WEEK WITH LITTLE OR NO CHANCE OF THUNDERSTORMS. DISCUSSION... WV IMAGERY SHOWING BACK EDGE OF MAIN MOISTURE PLUME FROM THE BOOTHEEL TO THE FAR WEST OKLAHOMA PANHANDLE. STORMS WITHIN THIS PLUME ARE VERY SLOW MOVING AND HAVE ALREADY EXHIBITED SOME PRETTY RESPECTFUL RAINFALLS OF 1 TO 2 INCHES PER HOUR. WITH PWS NEAR 1.4 INCHES...WILL COVER THE EASTERN TWO-THIRDS OF THE CWA WITH SPS FOR LOCAL FLOODING POTENTIAL. OTHERWISE UPPER HIGH REMAINING IN PLACE THROUGH THE WEEKEND. MODELS DO SLIGHTLY DRY ATMOSPHERE OUT...DOWN CLOSER TO 1 INCH BY SATURDAY AND SUNDAY. TWO OTHER FEATURES TO WATCH WILL BE THE REMNANTS OF BERTHA...AND A BACKDOOR COLD FRONT. BERTHA MOISTURE PROGGED TO STAY SOUTH OF AREA BUT PART OF SUPPORTING UPPER TROUGH MAY ROTATE WESTWARD...TO NEAR THE EASTERN CWA FRIDAY NIGHT. OTHER FEATURE IS FRONTAL BOUNDARY DROPPING DOWN FROM HE NORTH AND EAST ON SATURDAY. HARD TO FIND IT IN THE MODEL FIELDS BUT BOTH ETA/AVN LOOK TO BRING THE BOUNDARY DOWN TO JUST NORTH OF THE CWA BEFORE WASHING IT OUT. AT ANY RATE WILL HAVE TO WATCH THIS FEATURE AS POSSIBLE FOCUSING MECHANISM SATURDAY. DRYING TREND CONTINUES MONDAY AND TUESDAY...ALTHOUGH AVN MAY BE DELAYING THE TREND. THOUGH LOWER PW EXIST ON MONDAY...RELATIVELY HIGH RHS WILL CONTINUE. I WILL LEAVE SLIGHT CHANCE OF RAIN IN MONDAY AND THEN REMOVE POPS AFTERWARD. EL PASO BB 69/ 94/ 70/ 93/ 70 21212 LAS CRUCES BB 65/ 95/ 64/ 93/ 64 21212 ALAMOGORDO BB 66/ 93/ 66/ 92/ 65 21212 CLOUDCROFT BB 46/ 68/ 47/ 71/ 47 33222 TRUTH OR CONSEQUENCES BB 65/ 89/ 64/ 90/ 65 22212 SILVER CITY BB 58/ 83/ 59/ 85/ 59 22212 DEMING BB 63/ 93/ 64/ 92/ 64 21212 LORDSBURG BB 62/ 94/ 63/ 93/ 63 21212 SIERRA BLANCA BB 64/ 91/ 65/ 90/ 65 21212 .ELP...NONE 17 HEFNER N
NMZ022>025-031-032-TXZ055-056-090130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 126 PM MDT THU AUG 8 2002 ...SLOW MOVING THUNDERSTORMS WILL PRODUCING LOCALLY HEAVY RAINS ACROSS PARTS OF SOUTHERN NEW MEXICO AND FAR WEST TEXAS THROUGH EARLY THIS EVENING... VERY SLOW MOVING THUNDERSTORMS ARE PRODUCING LOCALLY HEAVY RAINS THIS AFTERNOON ACROSS SOUTHERN NEW MEXICO. RADAR HAS ESTIMATED A FEW AREAS OVER THE SOUTHERN SACRAMENTO MOUNTAINS TO HAVE ALREADY RECEIVED FROM 1.0 TO 1.5 INCHES OF RAIN EARLY THIS AFTERNOON. OTHER AREAS RECEIVING MODERATE RAINFALL CURRENTLY ARE EAST OF LAS CRUCES NEAR SAN AUGUSTIN PASS AND WEST OF HILLSBORO ON STATE HIGHWAY 152. THE POTENTIAL EXISTS FOR LOCAL HEAVY RAINS AND FLOODING ANYWHERE ALONG AND EAST OF A LINE FROM DEMING NORTHWARD BLACK RANGE (JUST EAST OF SILVER CITY). SMALL HAIL AND GUSTY WINDS TO 50 MPH ARE ALSO POSSIBLE WITH THESE STORMS. THE ACTIVITY IS EXPECTED TO DIMINISH BY EARLY EVENING. PEOPLE ARE URGED TO USE CAUTION WHILE NEAR STREAMS AND ARROYOS...AND ALSO WHILE DRIVING THROUGH LOW SPOTS ALONG ROADWAYS. ALSO STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA AS FURTHER ADVISORIES OR WARNINGS MAY BE ISSUED. DH
NMZ022>025-031-032-TXZ055-056-090130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 126 PM MDT THU AUG 8 2002 ...SLOW MOVING THUNDERSTORMS WILL PRODUCING LOCALLY HEAVY RAINS ACROSS PARTS OF SOUTHERN NEW MEXICO AND FAR WEST TEXAS THROUGH EARLY THIS EVENING... VERY SLOW MOVING THUNDERSTORMS ARE PRODUCING LOCALLY HEAVY RAINS THIS AFTERNOON ACROSS SOUTHERN NEW MEXICO. RADAR HAS ESTIMATED A FEW AREAS OVER THE SOUTHERN SACRAMENTO MOUNTAINS TO HAVE ALREADY RECEIVED FROM 1.0 TO 1.5 INCHES OF RAIN EARLY THIS AFTERNOON...WHERE AN ARROYO AND SMALL STREAM FLOOD ADVISORY CONTINUES IN EFFECT UNTIL 515 PM THIS AFTERNOON. OTHER AREAS RECEIVING MODERATE RAINFALL CURRENTLY ARE EAST OF LAS CRUCES NEAR SAN AUGUSTIN PASS AND WEST OF HILLSBORO ON STATE HIGHWAY 152. THE POTENTIAL EXISTS FOR LOCAL HEAVY RAINS AND FLOODING ANYWHERE ALONG AND EAST OF A LINE FROM DEMING NORTHWARD BLACK RANGE (JUST EAST OF SILVER CITY). SMALL HAIL AND GUSTY WINDS TO 50 MPH ARE ALSO POSSIBLE WITH THESE STORMS. THE ACTIVITY IS EXPECTED TO DIMINISH BY EARLY EVENING. PEOPLE ARE URGED TO USE CAUTION WHILE NEAR STREAMS AND ARROYOS...AND ALSO WHILE DRIVING THROUGH LOW SPOTS ALONG ROADWAYS. ALSO STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA AS FURTHER ADVISORIES OR WARNINGS MAY BE ISSUED. DH
The El Paso radar (KEPZ), 50 km away, was scanning. The volume nearest the first event began at 00:27 UTC.
1 thunderstorm wind, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2002Every state in 2002This day in weather historyWarnings in New Mexico, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317861, 5317862.